Nevada, 2022

High Wind in Nevada, November 30, 2022

November 30, 2022 · NWS REV · 1 event in 1 county or zone

Increased gusty winds across the Sierra Crest and tightening thermal/pressure gradients preceded a strong winter storm system that was approaching the western US.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Increased gusty winds across the Sierra Crest and tightening thermal/pressure gradients preceded a strong winter storm system that was approaching the western US.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 30, 12:45 PM PST, 6 hours 15 minutes earlier.

Area forecast discussion, Nov 30, 12:45 PM PST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1245 PM PST Wed Nov 30 2022

...SERIES OF WINTER STORMS TO IMPACT THE REGION THROUGH THIS
UPCOMING WEEKEND...

.SYNOPSIS...

A potent winter storm will bring gusty winds and heavy mountain
snow late tonight through Thursday night, with rain changing to
snow in lower elevations Thursday afternoon producing impacts for
the evening commute. After a break in active weather Friday into
Saturday, another storm will bring additional snow with travel
impacts from Saturday afternoon through early Monday.

&&

.SHORT TERM...through Friday Night...

The stormy start to December is on our doorstep and the main
weather impacts, precip/snow amounts and maximum wind gusts will
remain intact. However, there's indication that the cold front
passage will occur a few hours earlier in the afternoon for far
western NV, then the storm exits more quickly Thursday night.

* CHANGES: Starting the Wind Advisory for Reno-Carson area several
  hours earlier (1 AM Thursday), then transitioning into a Winter
  Weather Advisory sooner (1 PM Thursday) due to the faster storm
  timing. We'll also move the end time earlier (4 AM Friday) for
  the Winter Storm Warning in the Tahoe zone.

* WINDS: Ridge level winds will continue to increase through the
  remainder of today, with afternoon breezes helping to clear out
  most valley inversions. Stronger gust potential with lee side
  south winds is likely to begin late tonight along the
  US-395/I-580 corridor tonight over far western NV as precip
  shadowing begins. Windy conditions continue through Thursday,
  although the peak gust potential will ease from north to south
  as the cold front pushes southward across the I-80/US-50
  corridors during the afternoon, and exits Mineral/Mono by early
  evening.

* SIERRA SNOWFALL: In simplest terms, travel in the warning areas
  is highly discouraged throughout Thursday. Once the snow gets
  going during the early-mid morning from Tahoe northward and late
  morning in Mono county, persistent snowfall rates of 1-2"/hour
  are expected for up to 12 hours, with short bursts of enhanced
  3-4"/hour rates possible around the time of cold front passage.
  Expect poor visibility with whiteout conditions and snow
  accumulating faster than it can e cleared. As the storm exits a
  bit more quickly, the tapering to scattered snow shower bands
  is expected during the early evening (4-7 PM) from Tahoe
  northward and late evening (7-11 PM) for Mono County, with
  little or no additional snow after midnight.

* LOWER ELEVATION RAIN/SNOW: For advisory areas of northwest and
  far western NV near and above 5000 feet, mostly snow is expected
  as the snow levels come down rather quickly with the cold front
  passage. For areas well north of I-80, the bulk of the snow will
  occur from daybreak through early afternoon, while for the main
  I-80/US-50 corridors the heaviest precip rates are anticipated
  from the late morning through late afternoon. Farther south and
  east, into Mineral/Lyon counties, the heaviest precip is
  expected from near sunset through Thursday evening. For areas
  below 5000 feet where the precip is more likely to start as
  rain, there appears to be enough moisture in place after the
  changeover to snow with snowfall rates sufficiently heavy to
  produce accumulations on paved surfaces even during the daytime
  hours--similar to the snow event around Reno on November 8th.
  Most lower elevation sites will have a 1-3 hour window when most
  of the snow will accumulate, before activity tapers off during
  the evening. Expect slick winter travel conditions for the
  Thursday evening commute across the main urban areas.

Even after the snow ends, cold temperatures will keep slick and
icy travel conditions into the Friday morning commute until roads
can be cleared. Plan for longer travel times, or delay travel
until later Friday morning if possible. The remainder of Friday
will be dry and cold with highs only in the 30s to near 40
degrees. Lows Friday night will be chilly overall--mainly in the
teens to lower 20s with some single digits in typically cooler
valleys, although increasing cloud cover ahead of the next storm
system will reduce the potential for sub-zero temperatures. MJD

.LONG TERM...Saturday Morning and Beyond...

The storm for this weekend is on track to be colder, slower, and
potentially wetter than the Thursday storm. While it isn't as
dynamic as Thursday's storm, moisture tap arriving into the
central and southern Sierra may boost snow totals, especially for
the upper elevations.

Winds will increase across the Sierra on Saturday morning with
another round of impacts possible for backcountry recreation and
aviation. Wind gusts along the Sierra crest will easily reach 80+
mph from Saturday into late Sunday. For the lower valley areas,
the winds won't be as strong as the previous storm with wind
gusts up to 30 mph. While they may be lighter winds, it is still
potentially an issue for inflatable holiday decorations!

The more impactful concern will be the next round of snow with this
incoming storm. Simulations are in agreement with wrapping a
substantial moisture stream into the next storm and sweeping it
into the Sierra, especially from Tahoe southward, Saturday
afternoon. As the storm drops southward Saturday night into
Sunday, there will be multiple rounds of heavier snowfall
impacting the Sierra and also spreading into western Nevada and
northeastern California. Blended guidance has trended up this
forecast period, and WPC's QPF has also trended up, so we're
looking at a 50-60% chance of 1-2 feet for the Sierra. In terms of
snowfall intensity, the Sierra will have relatively continuous
snow from Saturday through Monday with the most intense snowfall
from late Saturday into Sunday, for now. This system has had a
variable track over the past few days, and the track of the system
in coordination with the moisture will be everything for the
eventual snow totals. For western NV, blended guidance has a 40%
chance of 2 inches or more while areas in northeastern CA have a
45% chance of seeing 4+ inches. There will likely be an extended
period of time where snow will be falling in the Sierra and not
spilling over into western NV, due to southerly flow ahead of the
storm. Certainly something to evaluate as we get closer.

While the main storm will be wrapped up by Monday, the large
scale trough sags across the West for the early part of next week
with continued cold and some lingering showers. Ensemble clusters
show mixed signals for mid to late next week with 1/3 of the
ensembles attempting to bring in some flavor of ridging into the
West. We are still leaning towards above normal precipitation
potential and below normal temperatures for the first part of
December.

-Edan

&&

.AVIATION...

A significant winter storm will move into NE CA and eventually
western Nevada over the next 24 hours.

* Expect strong/gusty west-southwest winds after 06Z tonight along
  with LLWS and turbulence. Winds will peak between 14-18Z
  Thursday with occasional gusts at or above 40 knots. Winds will
  be tempered slightly in the Sierra due to abundant
  precipitation. Nevertheless, gusty winds of 25-35 kt can still
  be expected.

* Snow will impact Tahoe Basin terminals as early as 08Z tonight.
  MVFR conditions will diminish to IFR/LIFR as snow rates increase
  and vsbys decrease. Heaviest snowfall rates with substantial
  runway accumulations look to be in the 18Z-00Z Thursday time
  frame for KTVL/KTRK and 22Z-04Z at KMMH as a heavier band of
  snowfall pushes through the area; rates of 2" per hour will be
  common with a peak of 3-4" per hour possible. For western NV
  terminals, a rain/snow mix as early as 15Z Thu will transition
  to all snow during the afternoon hours with periods of MVFR/IFR
  conditions. Widespread valley accumulations of 1-2" with a 20%
  chance for 4" at RNO/HTH/NFL and 65% chance for 4" at MEV/CXP.

After a quick break on Friday, another potent winter storm will
approach the area this weekend bringing a refreshed set of
impacts to the Sierra and western NV.

-Dustin

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 4 AM Thursday to 4 AM PST Friday
     NVZ005.

     Winter Storm Warning from 10 PM this evening to 4 AM PST Friday
     NVZ002.

     Wind Advisory from 10 AM to 7 PM PST Thursday NVZ001-004.

     Wind Advisory from 1 AM to 1 PM PST Thursday NVZ003.

     Winter Weather Advisory from 1 PM Thursday to 4 AM PST Friday
     NVZ003.

CA...Winter Weather Advisory from 4 AM Thursday to 4 AM PST Friday
     CAZ070.

     Winter Storm Warning from 10 PM this evening to 4 AM PST Friday
     CAZ071.

     Winter Storm Warning from 10 PM this evening to 4 AM PST Friday
     CAZ072.

     Winter Storm Warning from 4 AM Thursday to 10 AM PST Friday
     CAZ073.

&&

In the hours before

Special weather statement, Nov 30, 2:16 PM PST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service RENO NV
216 PM PST Wed Nov 30 2022

NVZ001-004-020915-
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
216 PM PST Wed Nov 30 2022

...GUSTY WINDS WITH PERIODS OF RAIN AND SNOW THURSDAY THROUGH
THURSDAY NIGHT...

A winter storm will bring gusty winds, rain, and snow to west
central Nevada leading to travel difficulties Thursday and
Thursday night.

* SNOW: Generally 2 inch or less on valley floors. For higher
  elevations above 5000 feet, 2-5 inches are likely. The best
  chances for snow accumulations will be near and after sunset
  Thursday, with slick and icy road conditions likely Thursday
  night into early Friday morning as temperatures drop below
  freezing.

* WIND: Strong gusty winds are also expected Thursday, please see
  Wind Advisories for additional details.

For the latest on road conditions, please check with NDOT at
nvroads.com or call 5 1 1.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Greater Lake Tahoe Area

When
November 30, 7:00 PM PST to 8:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mesonet station (SLIDE), Mount Rose summit (DRI), located 0.9 mi E of the Mount Rose Summit area reported a peak wind gust of 71 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064224.